Black underwear and monitoring status
19 December, 2015
I recently started taking the birth control pill. Over the past few months I've switched brands 3 times because of spotting. Last month I started spotting a week after going to the mikva. I felt a flow and checked and found that I was bleeding. I'm now on a different pill because my doctor said it is less likely to cause spotting.
Even though I'm likely not to spot I want to make sure that I'm not bleeding. But I learnt that I should be wearing black/red underwear and never to look unless I feel a real flow (although I also heard that I can assume the flow is discharge and I dont need to look even then, so how can I tell if I'm bleeding if my underwear is black and I'm not supposed to look?). As well I'm thinking of extending taking my pills this month for an extra week and I want to make sure I'm not bleeding but again, but I dont know how/when to look. Should I look at my underwear? Bedika? Also, I've lately had stomach issues and it's hard for me to tell if my stomach is hurting or if I have cramps – so I'm always worried that I'm having cramps and it makes me very anxious that I'm going to start bleeding and I don't know how to check or if I should and then if I should be having intercourse or not.
I feel that it's important to know what is happening with my body, but I dont want to always become nidda by checking all the time – I like the idea of the black underwear to prevent unnecessary niddah status – but I also don't want to G-d forbid have intercourse while I'm bleeding.
Stains found on colored underwear do not render a woman niddah. Thus, you can wear any color underwear other than white or off-white – even pastels – to prevent becoming niddah from such staining. By wearing lighter colored underwear, you will be able to monitor whether you are staining. Please read our article on stains for further details.
Another way to check for stains is by externally wiping yourself with toilet paper (not immediately after urination). Toilet paper is not susceptible to ritual impurity, so any stain you may find will not render you niddah. Please read our article on toilet paper for further details.
However if the staining is heavy enough to be considered a flow (comparable to your lightest period) or if the staining is accompanied by a hargashah, then you are rendered niddah even if the stains are found on toilet paper or colored underwear. A sensation of external wetness or of discharge leaving your body is not considered a hargashah and you should not perform a bedikah afterwards (unless this occurs on an onah day). You should never perform a bedikah unless it is halachically mandated.
We also recommend abstaining from intercourse until 24 hours after the staining subsides. This is a precaution we advise until your status is clarified.
Please note that 10-40% of women have staining the first month of use of hormonal contraception. For many of them, it resolves after the first two to three months of use. Therefore, it is generally advisable to stay on the same formulation for at least two cycles before changing to another one. We hope this new formulation will not cause any mid-cycle staining. However, in order to prevent staining, we do not recommend extending your cycle until you know how your body reacts to this particular formulation. Once your body is adjusted to this pill you can experiment with extending your cycle.
Please feel free to get back to us with any further questions.
This internet service does not preclude, override or replace the psak of any rabbinical authority. It is the responsibility of the questioner to inform us of any previous consultation or ruling. As even slight variation in circumstances may have Halachic consequences, views expressed concerning one case may not be applied to other, seemingly similar cases. All health and health-related information contained within Nishmat's Women's Health & Halacha Web site is intended to be general in nature and should not be used as a substitute for consulting with your health care professional. The advice is intended to offer a basis for individuals to discuss their medical condition with their health care provider but not individual advice. Although every effort is made to ensure that the material within Nishmat's Women's Health & Halacha Web site is accurate and timely, it is provided for the convenience of the Web site user but should not be considered official. Advice for actual medical practice should be obtained from a licensed health care professional.
For further questions or comments:
The Nishmat Women's Health and Halacha Site is a public service of Nishmat, The Jeanie Schottenstein Center for Advanced Torah Study for Women. This project and others like it are made possible by contributions from people like you. If you have benefited from the service, and wish to enable us to help others, click here to donate.
Users of Internet filtering services: This site discusses sensitive subjects that some services filter without visual indication. A page that appears 100% complete might actually be missing critical Jewish-law or medical information. To ensure that you view the pages accurately, ask the filtering service to whitelist all pages under yoatzot.org.